Alert archive / Virginia / Flash Flood Warnings in 2005
Flash Flood Warning 6, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Jun 7, 2005, 2:09 PM EDT for Carroll County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 7, 2005, 2:09 PM EDT (18:09 UTC)
- Expired
- Jun 7, 2005, 5:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Carroll County, VA
The radar
The Roanoke radar (KFCX), 44 km from the middle of the area, began a volume at 18:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.2 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 295 J/kg
- Mixed-layer CIN
- -135 J/kg
- Mixed-layer LCL
- 1311 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KRNK 071810 FFWRNK VAC035-072115- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 209 PM EDT TUE JUN 7 2005 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHEASTERN CARROLL COUNTY IN SOUTHWEST VIRGINIA * UNTIL 515 PM EDT * AT 205 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO DUGSPUR...AS WELL AS AREAS ALONG BIG REED ISLAND CREEK. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. REMEMBER TURN AROUND...DONT DROWN. PLEASE RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3667 8068 3670 8053 3691 8062 3686 8073 $$ WP
1 follow-up statement
000 WGUS71 KRNK 072039 FFSRNK FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 438 PM EDT TUE JUN 7 2005 VAC035-072048- CARROLL VA- 438 PM EDT TUE JUN 7 2005 ...THE FLASH FLOOD WARNING FOR CARROLL COUNTY IS CANCELLED... HEAVY RAINFALL HAS ENDED AND SNAKE CREEK HAS RECEDED BACK INTO ITS BANKS. THEREFORE THE FLASH FLOOD WARNING HAS BEEN CANCELLED. THERE COULD STILL BE WATER PONDED ON THE HIGHWAYS...SO USE CAUTION IF TRAVELING. STAY TUNED TO NOAA WEATHER RADIO OR THE LOCAL MEDIA FOR ADDITIONAL SEVERE WEATHER INFORMATION. REPORT ANY FLOODING OR DAMAGE CAUSED BY FLOODING TO LOCAL LAW ENFORCEMENT OFFICIALS AND ASK THEM TO IMMEDIATELY RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG. LAT...LON 3667 8068 3670 8053 3691 8062 3686 8073 $$ WP
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 7, 11:28 AM EDT, 2 hours 41 minutes earlier.
Area forecast discussion, Jun 7, 11:28 AM EDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 1128 AM EDT TUE JUN 7 2005 .SHORT TERM (REST OF TODAY)... RADAR SHOWING A SMALL AREA OF SHRA IN TAZEWELL AND MERCER COUNTIES. CWA ONCE AGAIN IN A HIGH CAPE/LOW SHEAR ENVIROMENT WITH EVEN LESS OF A CAP THAN YESTERDAY. STILL EXPECT AFTN TSRA MAILY FROM THE MOUNTAIN EMPIRE AREA ACROSS THE NW NC MOUNTAINS AND INTO THE VA/NC PIEDMONT. LOW LEVELS WINDS HAVE BECOME SLY TO SELY SO BEST LIFT WILL LIKELY BE ALONG THE EAST SLOPE OF THE BLUE RIDGE SOUTH OF ROANOKE. TSRA MAY BE HELPED BY WHAT MIGHT BE A WEAK SHRTWV SHOWN IN THE WV LOOP IN ERN KY. MADE ONLY MINOR CHANGES TO MAX TEMPS AND POPS TDY. && .PREVIOUS DISCUSSION... (ISSUED 659 AM EDT TUE JUN 7 2005) AVIATION... LCL MVFR/IFR VSBYS WILL GIVE WAY TO VFR CONDITIONS BY 15 UTC. AFT 15 UTC EXPECT DEVELOPMENT OF DIURNAL CU WITH SCT-BKN CLOUD BASES 030-050. SCT DEEP CONVECTION ANTICIPATED AFT 18 UTC WITH THE GREATEST COVERAGE ANTICIPATED OVR THE MTNS SW OF ROA AND SOUTH OF BLF. SHRA/TSRA SHOULD DISSIPATE BY 03 UTC...WITH LCL MVFR/IFR VSBYS DEVELOPING AFT 03 UTC. PREVIOUS DISCUSSION... (ISSUED 356 AM EDT TUE JUN 7 2005) DISCUSSION... UPPER RIDGE POSITIONED OVER THE SOUTHEAST CONUS TO REMAIN IN PLACE THROUGH THE REMAINDER OF THE WEEK. OUR FCST AREA WILL REMAIN ON NRN PERIPHERY. TROPICAL FEED OF MOISTURE FROM GULF OF MEX ALONG WITH SUBTLE SHORT WAVE ENERGY WL SPIRAL AROUND THE RIDGE PROVIDING THREAT FOR SCT SHRA/TSRA. PEAK IN ACTIVITY SHOULD COINCIDE WITH DIURNAL HEATING CYCLE. ANY SVR THREAT SHOULD BE PULSE IN NATURE...AND ISOLD. OF MORE CONCERN WILL BE SLOW MOVEMENT OF ANYTHING THAT FORMS. UPPER FLOW IS OUT OF THE WEST. LOW LEVEL FLOW WILL BE OUT OF THE SOUTH OR SOUTHEAST. THIS MAY RESULT IN ANCHORING OF ACTIVITY...ESP IN THE MTNS. WL MENTION ISOLD FLASH FLOOD POTETIAL IN THE HWO...ESP NW NC MTNS AND MTNS OF FAR SWRN VA WERE PWATS ARE PROGGED AOA 1.50. OF NOTE TODAY IS FCST RIBBON OF 1.75-2.00 PWAT AXIS ALONG THE VA/NC BORDER. TEMPS THE NEXT SEVERAL DAYS WILL BE WARM...BUT NOT QUITE AS WARM AS SUNDAY AND MONDAY WHEN WE HAD A WEST WIND TO ADD SOME COMPRESSION. WIND FLOW WILL BE OUT OF THE SOUTH. THIS COMBINED WITH INCREASED MOISTURE FEED FROM THE GULF SHOULD RESULT MORE CLOUD COVER. AS A RESULT...MAV MOS TEMPS LOOKS FAIRLY REASONABLE. DEWPOINTS WILL REMAIN ELEVATED...SO EXPECT IT TO BE HUMID. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && AMS
Hazardous weather outlook, Jun 7, 4:49 AM EDT, 9 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 449 AM EDT TUE JUN 7 2005 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-080900- ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY- GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 449 AM EDT TUE JUN 7 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA...CENTRAL VIRGINIA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL VIRGINIA...SOUTHEAST WEST VIRGINIA AND NORTH CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT SCATTERED AFTERNOON THUNDERSTORMS TODAY. ANY SEVERE WEATHER FROM WIND AND HAIL WILL BE ISOLATED. LOCALIZED HEAVY RAINFALL IS POSSIBLE THIS AFTERNOON FROM SLOW MOVING THUNDERSTORMS. THE GREATEST THREAT FOR HEAVY RAIN WILL BE IN THE MOUNTAINS OF NORTHWEST NORTH CAROLINA AND ALONG THE VIRGINIA NORTH CAROLINA BORDER. FLASH FLOODING MAY BECOME A THREAT IF THESE THUNDERSTORMS BECOME STATIONARY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED AFTERNOON THUNDERSTORMS MAY RESULT IN ISOLATED FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. 11
In the hours before
Local storm report, Jun 7, 10:19 AM EDT, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1019 AM EDT TUE JUN 07 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM TSTM WND DMG 3 N BOONES MILL 37.16N 79.95W
06/06/2005 ROANOKE VA PUBLIC
SEVERAL LARGE TREES DOWN.
0810 PM HAIL ROCKY MOUNT 37.00N 79.88W
06/06/2005 0.75 INCH FRANKLIN VA EMERGENCY MNGR
&&
HLULOFSLocal storm report, Jun 7, 10:39 AM EDT, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1039 AM EDT TUE JUN 07 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM TSTM WND DMG EAGLE ROCK 37.63N 79.80W
06/06/2005 BOTETOURT VA LAW ENFORCEMENT
SEVERAL TREES DOWN.
&&
HLULOFSLocal storm report, Jun 7, 10:46 AM EDT, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1046 AM EDT TUE JUN 07 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM TSTM WND DMG 4 E CLOVERDALE 37.37N 79.84W
06/06/2005 BOTETOURT VA PUBLIC
SEVERAL TREES DOWN.
&&
HLULOFSLocal storm report, Jun 7, 10:49 AM EDT, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BLACKSBURG VA
1049 AM EDT TUE JUN 07 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HAIL LEWISBURG 37.80N 80.45W
06/06/2005 0.88 INCH GREENBRIER WV TRAINED SPOTTER
SOME WIND DAMAGE NEAR FAIR GROUNDS AND MINOR URBAN
FLOODING.
0345 PM TSTM WND DMG 5 E CLIFTON FORGE CITY 37.82N 79.73W
06/06/2005 ALLEGHANY VA COUNTY OFFICIAL
TREES DOWN ON ROUTE 42
0500 PM TSTM WND DMG EAGLE ROCK 37.63N 79.80W
06/06/2005 BOTETOURT VA LAW ENFORCEMENT
SEVERAL TREES DOWN.
0510 PM TSTM WND DMG 4 E CLOVERDALE 37.37N 79.84W
06/06/2005 BOTETOURT VA PUBLIC
SEVERAL TREES DOWN.
0600 PM TSTM WND DMG MAX MEADOWS 36.97N 80.93W
06/06/2005 WYTHE VA TRAINED SPOTTER
TREES DOWN
0735 PM HAIL BLUE RIDGE 37.38N 79.82W
06/06/2005 0.75 INCH BOTETOURT VA TRAINED SPOTTER
0738 PM HAIL CAVE SPRING 37.22N 80.01W
06/06/2005 0.75 INCH ROANOKE VA TRAINED SPOTTER
0755 PM TSTM WND DMG 3 N BOONES MILL 37.16N 79.95W
06/06/2005 ROANOKE VA PUBLIC
SEVERAL LARGE TREES DOWN.
0810 PM HAIL ROCKY MOUNT 37.00N 79.88W
06/06/2005 0.75 INCH FRANKLIN VA EMERGENCY MNGR
0845 PM HAIL 1 N ROCKY MOUNT 37.01N 79.88W
06/06/2005 0.88 INCH FRANKLIN VA PUBLIC
0925 PM TSTM WND DMG HUDDLESTON 37.17N 79.48W
06/06/2005 BEDFORD VA BROADCAST MEDIA
1035 PM TSTM WND DMG PINE HALL 36.32N 80.07W
06/06/2005 STOKES NC LAW ENFORCEMENT
TREES DOWN IN PINE HALL.
1050 PM HAIL 7 E AYERSVILLE 36.48N 79.91W
06/06/2005 0.75 INCH ROCKINGHAM NC TRAINED SPOTTER
&&
HLULOFSThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 6, 8:40 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 35 min |
| Jun 7, 3:02 PM EDT | Severe Thunderstorm Warning | RNK | Grayson | 28 min |
| Jun 7, 3:17 PM EDT | Severe Thunderstorm Warning | RNK | Bland | 28 min |
| Jun 7, 3:31 PM EDT | Severe Thunderstorm Warning | RNK | Grayson | 14 min |
| Jun 7, 3:36 PM EDT | Severe Thunderstorm Warning | RNK | Smyth | 41 min |
| Jun 7, 5:38 PM EDT | Severe Thunderstorm Warning | RNK | Roanoke, City of Roanoke | 38 min |
| Jun 7, 5:46 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania | 45 min |
| Jun 7, 5:59 PM EDT | Severe Thunderstorm Warning | RNK | Bedford | 46 min |
Nearby
Flash Flood Warnings in Virginia, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.